Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 129, NWS St. Louis, MO

May 8, 20234 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2023, 10:05 PM CDT for 4 counties in Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2023, 10:05 PM CDT (03:05 UTC)
Expired
May 8, 2023, 10:45 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:19 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

909 
WUUS53 KLSX 090305
SVRLSX
ILC133-157-163-189-090345-
/O.NEW.KLSX.SV.W.0129.230509T0305Z-230509T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1005 PM CDT Mon May 8 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Monroe County in southwestern Illinois...
  Southwestern Washington County in south central Illinois...
  Northern Randolph County in southwestern Illinois...
  Southeastern St. Clair County in southwestern Illinois...

* Until 1045 PM CDT.

* At 1005 PM CDT, a severe thunderstorm was located near Red Bud,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sparta, Red Bud, Marissa, Coulterville, Tilden, Evansville,
  Baldwin, Eden, Preston, Blair, Prairie Du Rocher, Prairie,
  Lenzburg, Ruma, Houston, Walsh, Renault, Ames, and Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 8959 3803 8960 3808 9017 3824 9015
      3830 8954 3822 8954
TIME...MOT...LOC 0305Z 266DEG 36KT 3816 9008 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
2 follow-up statements
959 
WWUS53 KLSX 090324
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1024 PM CDT Mon May 8 2023

ILC133-090333-
/O.CAN.KLSX.SV.W.0129.000000T0000Z-230509T0345Z/
Monroe IL-
1024 PM CDT Mon May 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Illinois.

LAT...LON 3822 8959 3803 8960 3807 9002 3822 9001
      3822 8990 3824 8989 3829 8954 3822 8954
TIME...MOT...LOC 0323Z 268DEG 33KT 3814 8987 

$$

ILC157-163-189-090345-
/O.CON.KLSX.SV.W.0129.000000T0000Z-230509T0345Z/
Washington IL-Randolph IL-St. Clair IL-
1024 PM CDT Mon May 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN WASHINGTON...NORTHEASTERN RANDOLPH AND SOUTHEASTERN
ST. CLAIR COUNTIES...

At 1023 PM CDT, a severe thunderstorm was located near Baldwin,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sparta, Red Bud, Marissa, Coulterville, Tilden, Evansville, Baldwin,
Eden, Preston, Blair, Prairie, Ruma, Houston, and Walsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3822 8959 3803 8960 3807 9002 3822 9001
      3822 8990 3824 8989 3829 8954 3822 8954
TIME...MOT...LOC 0323Z 268DEG 33KT 3814 8987 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
213 
WWUS53 KLSX 090343
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1043 PM CDT Mon May 8 2023

ILC157-163-189-090353-
/O.EXP.KLSX.SV.W.0129.000000T0000Z-230509T0345Z/
Washington IL-Randolph IL-St. Clair IL-
1043 PM CDT Mon May 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
NORTHEASTERN RANDOLPH AND SOUTHEASTERN ST. CLAIR COUNTIES WILL EXPIRE
AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3822 8959 3803 8960 3807 9002 3822 9001
      3822 8990 3824 8989 3829 8954 3822 8954
TIME...MOT...LOC 0343Z 266DEG 36KT 3815 8962 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:21 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, May 8, 6:21 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
621 PM CDT Mon May 8 2023

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 235 PM CDT Mon May 8 2023

Outflow from the overnight activity is a bit harder to pickout
now on latest surface analysis, though the cold front is making
some progress to the south. The front extends from southeastern KS
northeastward through central MO then into central Illinois. The
latest visible satellite loop showing some agitated cu over
southern Missouri, especially along the I-44 corridor, with the
back edge of CU field along the I-70 corridor near the location of
the cold front. As for instability, the latest SPC mesoanalysis
has surface based CAPE 4500+ J/kg in this area with little to no
CIN, ML lapse rates up to 8.5 C/km, and 0 to 6km bulk shear
between 40 and 50 kts. So expect storms will begin developing in
this area between 20z and 21z, then slide south through through
the evening hours before tapering off by 06z Tuesday. As for the
main severe threat with these storms, it will be very large hail
(2"+) and damaging winds.

Weak surface ridge will begin to build in late tonight. Even with
upper level ridging building in as well, the latest deterministic
and ensemble model runs are indicating that a weak upper level
shortwave will slide along periphery of the ridge, then slide
southeast through western MO due to surface ridging. So any
precipitation with this shortwave will stay well west of the
forecast area through Tuesday night.

As for temperatures, lows tonight will remain a bit above normal in
the mid 50s to low 60s. Highs on Tuesday will be in the mid 70s to
low 80s with lows between 55 to 60 degrees.

Byrd

.LONG TERM...  (Wednesday through Next Monday)
Issued at 235 PM CDT Mon May 8 2023

Upper level ridge will remain over the region through mid week,
while an upper level trough will move on shore and deepen over the
western CONUS. The trough will begin to lift out towards the region
on Wednesday. The first in a series of shortwaves will eject out of
the southwestern US towards the forecast area during the day on
Wednesday. However, moisture and instability will be limited with
the best chances of any rain over the central Plains through
Wednesday night. The next best chance of rain will be Thursday
afternoon. However, the latest deterministic as well as ensembles
continue to have differences in timing, strength and location for
each round of activity through next weekend.

Temperatures will remain above normal through the rest of the
forecast period.

Byrd
&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 621 PM CDT Mon May 8 2023

Cold front has moved south of all TAF sites, so winds have veered
to the north and will eventually veer to the northeast then east
by mid morning on Tuesday. Otherwise, VFR conditions through the
forecast period. A few CAMs are indicating some patchy fog and/or
stratus late tonight through early Tuesday morning, but confidence
is low so left out mention for now.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     59  79  59  81 /  10   0   5   5
Quincy          55  77  56  79 /   0   0   5  10
Columbia        58  81  59  82 /  10   5  20  20
Jefferson City  59  82  59  84 /  10  10  20  20
Salem           57  77  54  78 /  10   0   0   5
Farmington      59  79  55  80 /  70  10   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 8, 2:44 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
244 PM CDT Mon May 8 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
244 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are possible this afternoon and evening mainly
along and south of I-44. Primary hazards are very large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across portions of the area
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Byrd

In the hours before

Local storm report, May 8, 8:37 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
837 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             11 W OATES              37.56N 91.25W
05/08/2023  M2.50 INCH       REYNOLDS           MO   PUBLIC

            LIME TO TENNIS BALL SIZED HAIL IN MARCOOT
            MISSOURI.

&&

MAB
Local storm report, May 8, 8:42 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
842 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             2 SE SAINT CLOUD        38.15N 91.18W
05/08/2023  E2.50 INCH       CRAWFORD           MO   PUBLIC

            PUBLIC REPORT SUBMITTED VIA SOCIAL MEDIA.
            REPORT WAS ACCOMPANIED BY A PHOTO. TIME
            ESTIMATED BY RADAR.

&&

MAPLES
Local storm report, May 8, 8:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
852 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 W BUCKHORN            37.34N 90.34W
05/08/2023  M0.50 INCH       MADISON            MO   AMATEUR RADIO

&&

MAPLES
Local storm report, May 8, 9:02 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             4 E REDFORD             37.33N 90.82W
05/08/2023  E0.70 INCH       REYNOLDS           MO   PUBLIC

&&

MAB
Local storm report, May 8, 9:03 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     4 E REDFORD             37.33N 90.82W
05/08/2023  E50 MPH          REYNOLDS           MO   TRAINED SPOTTER

            ESTIMATED BETWEEN 40 AND 50 MPH.

&&

MAB
Local storm report, May 8, 9:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     3 SSE ELLINGTON         37.20N 90.95W
05/08/2023                   REYNOLDS           MO   BROADCAST MEDIA

            RELAYED REPORT OF LARGE TREES DOWN OVER
            HIGHWAY 21. TIME ESTIMATED BY RADAR.

&&

MAPLES

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.